Kansas, 2004

Tornadoes and Flash Flooding in Kansas, May 16, 2004

May 16, 2004 · NWS GLD · 40 events in 6 counties and zones

Severe thunderstorms developed along a dryline and moved slowly eastward during the late afternoon and early evening hours of Sunday, May 16th. Three weak tornadoes were reported resulting in no damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed along a dryline and moved slowly eastward during the late afternoon and early evening hours of Sunday, May 16th. Three weak tornadoes were reported resulting in no damage. One tornado appeared to form on the dryline boundary with a sharply tilted condensation funnel stretching to an updraft base approximately 3-4 miles to the east. This landspout tornado lasted about 2 minutes and crossed Highway 27 south of Sharon Springs, but it did not hit any structures. Numerous reports of golfball to baseball size hail were received from the stronger and more organized supercell storms. Thunderstorm movement slowed during the evening as some storms backbuilt to the west. Roads in Gove and extreme southeast Logan counties were reported water covered, with a few section roads still covered with water at noon on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 31 minutes earlier.

Area forecast discussion, May 16, 1:10 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 16 2004

.DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO
DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL
PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE
THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND
FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A
TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH
SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN
COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH
OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY
NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING
THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM.

SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE
EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET
UP WITH A COLD FRONT SLIPPING THROUGH WESTERN
NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS
TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW
MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE
FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE
THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN
FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER
SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT
TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT
TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED
MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST.

SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT.
ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF
CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON.
STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED
OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN
ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE
OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS
HEELS.  MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL
BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY
SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND
EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL
OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST
NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP
ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN
RETREATING THIS EVENING.

COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST
CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL
02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE.
NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 16, 9:37 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN MAY 16 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND
EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE
EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE
AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS
BORDER BY LATE THIS AFTERNOON.  AN UPPER LEVEL TROUGH WILL ALSO MOVE
ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO
SCATTERED THUNDERSTORMS.

A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND
GOVE COUNTIES THROUGH 9 PM CDT.  SOUTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA.

STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE
CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
TODAY.  EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD
FURIOUSLY...AND BURN INTENSELY.  ALL FIRES AREA POTENTIALLY SERIOUS.
ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON
INTO MONDAY NIGHT.  THERE IS A SLIGHT CHANCE SOME OF THESE STORMS
COULD BECOME SEVERE.  ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED
FROM TUESDAY NIGHT INTO SATURDAY.  THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF
A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE.

LOCKHART

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

33 hail, 3 tornado, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Tornado, Wallace

When
May 16, 1:41 PM MST to 1:43 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Rating
F0
Path length
1.5 mi
Path width
75 yd
Reported by
GENERAL PUBLIC
Coordinates
38.733, -101.733

Tornado observed crossing highway 27...10 miles south of Sharon Springs moving northeast to approximately 8.5 miles south of Sharon Springs. No known damage.

Hail, Logan

When
May 16, 1:50 PM MST
Where
Logan County, 12 mi W of Winona
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -101.467

Hail, Logan

When
May 16, 1:50 PM MST
Where
Logan County, 7 mi W of Winona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -101.383

Hail, Thomas

When
May 16, 1:54 PM MST
Where
Thomas County, 1 mi S of Levant
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -101.200

Hail, Thomas

When
May 16, 1:54 PM MST
Where
Thomas County, 5 mi W of Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.150

Hail, Thomas

When
May 16, 1:55 PM MST
Where
Thomas County, 6 mi W of Colby
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.167

Hail, Thomas

When
May 16, 1:55 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail, Thomas

When
May 16, 2:12 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -101.050

Hail, Thomas

When
May 16, 2:15 PM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -101.050

Hail, Thomas

When
May 16, 2:15 PM MST
Where
Thomas County, 3 mi N of Colby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -101.050

Hail, Thomas

When
May 16, 2:25 PM MST
Where
Thomas County, 3 mi E of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.000

Hail, Logan

When
May 16, 2:40 PM MST
Where
Logan County, 3 mi N of Russell Spgs
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.967, -101.167

Hail, Thomas

When
May 16, 3:01 PM MST
Where
Thomas County, 3 mi S of Mingo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -100.967

Hail, Logan

When
May 16, 3:07 PM MST
Where
Logan County, 9 mi S of Monument
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.967, -101.017

Tornado, Logan

When
May 16, 3:28 PM MST
Where
Logan County, 20 mi SSW of Oakley
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.867, -101.000

Brief tornado over open fields observed by off-duty NWS employee. No known damage.

Hail, Sheridan

When
May 16, 3:39 PM MST
Where
Sheridan County, Tasco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.300

Hail, Logan

When
May 16, 3:40 PM MST
Where
Logan County, 20 mi S of Oakley
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.850, -100.850

Hail, Gove

When
May 16, 3:41 PM MST
Where
Gove County, 10 mi WNW of Gove
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
39.000, -100.650

Hail, Sheridan

When
May 16, 3:51 PM MST
Where
Sheridan County, Hoxie
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.433

Hail, Sheridan

When
May 16, 3:51 PM MST
Where
Sheridan County, 1 mi S of Hoxie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -100.433

Hail, Gove

When
May 16, 3:52 PM MST
Where
Gove County, 10 mi S of Grinnell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -100.633

Hail, Sheridan

When
May 16, 4:20 PM MST
Where
Sheridan County, Tasco
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.300

Hail, Gove

When
May 16, 4:27 PM MST
Where
Gove County, 5 mi SW of Gove
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -100.550

Hail, Sheridan

When
May 16, 4:29 PM MST
Where
Sheridan County, 1 mi N of Tasco
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -100.300

Hail, Gove

When
May 16, 4:33 PM MST
Where
Gove County, 6 mi N of Gove
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -100.483

Hail, Graham

When
May 16, 4:38 PM MST
Where
Graham County, 4 mi N of Studley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -100.167

Hail covered the ground.

Hail, Gove

When
May 16, 4:40 PM MST
Where
Gove County, 4 mi SW of Gove
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -100.533

Thunderstorm Wind, Gove

When
May 16, 4:40 PM MST
Where
Gove County, 4 mi SW of Gove
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -100.533

Hail, Gove

When
May 16, 4:45 PM MST
Where
Gove County, 14 mi SSE of Gove
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -100.383

Hail, Logan

When
May 16, 4:53 PM MST
Where
Logan County, 23 mi S of Oakley
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.800, -100.850

Tornado, Gove

When
May 16, 4:54 PM MST
Where
Gove County, 6 mi S of Gove
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -100.483

Brief tornado over open fields observed by law enforcement. No known damage.

Hail, Gove

When
May 16, 5:00 PM MST to 5:10 PM MST
Where
Gove County, 15 mi S of Gove
Measured
3 in hail
Reported by
STORM CHASER
Coordinates
38.733, -100.483

Hail, Gove

When
May 16, 5:10 PM MST
Where
Gove County, 11 mi SSW of Gove
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -100.567

Broken windshield.

Hail, Logan

When
May 16, 5:28 PM MST
Where
Logan County, 17 mi SE of Russell Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -100.950

Hail, Logan

When
May 16, 5:30 PM MST
Where
Logan County, 25 mi S of Oakley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -100.850

Thunderstorm Wind, Gove

When
May 16, 5:54 PM MST
Where
Gove County, Quinter
Measured
53 kt (61 mph) measured gust
Reported by
NEWSPAPER
Coordinates
39.067, -100.233

Hail, Logan

When
May 16, 6:05 PM MST
Where
Logan County, 15 mi S of Russell Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.700, -101.167

Flash Flood, Gove

When
May 16, 6:27 PM MST to 9:27 PM MST
Where
Gove County, 10 mi S of Gove
Reported by
LAW ENFORCEMENT
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Water running across highway 23, 10 miles south of Gove. Water still covering portions of county section roads at noon the following day.

Flash Flood, Logan

When
May 16, 8:12 PM MST to 11:12 PM MST
Where
Logan County, 20 mi SE of Russell Spgs
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Water running over roadways in extreme SE Logan county.

Hail, Graham

When
May 16, 10:45 PM MST
Where
Graham County, 8 mi NE of Hill City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -99.750

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402604, 5402594, 5402595, 5402596, 5402597, 5402598, 5402599, 5402600, 5401257, 5401258, 5401259, 5401260, 5401261, 5401262, 5401263, 5401264, 5401332, 5401333, 5401334, 5401335, 5401336, 5401337, 5401338, 5401339, 5401340, 5401341, 5401342, 5401343, 5401344, 5401345, 5401346, 5401347, 5401348, 5401349, 5401350, 5402688, 5401351, 5402601, 5402602, 5402603.